Act: Drugs that can help and hurt
Jason E. Moore
You’ve seen the headlines:
“Tylenol overdoses linked to liver failure.” “Diabetes
drug causes liver disease.” “Ibuprofen [causes liver]
toxicity in patients with chronic hepatitis C.”
inevitable. Such headlines set off alarms in people who have a
liver disease such as hepatitis C. And they should.
common over-the-counter (OTC) and prescription drugs can cause
liver damage, even when taken as directed. There are few drugs
more commonly used than Tylenol® and Advil®, yet even these
drugs have the potential to harm your liver.
the same time, many of these drugs are important therapies and
can improve your health and your quality of life.
So, where’s the balance?
looked at some of the most common OTC and prescription drugs
that can cause liver damage and the risks that you face, as a
person with hepatitis C, by taking them.
Pain Relievers/Anti-Inflammatory Drugs
group of drugs, which includes acetaminophen (found in
Tylenol) and ibuprofen (found in Advil), contains some of the
most commonly prescribed medicines in the world; they are used
to relieve minor pain and to treat fevers. Perhaps you’ve
read some of the many articles on their apparent ability to
cause liver problems in some people. Reported effects of liver
injury range from insignificant changes in liver test values
to severe and acute hepatitis. Articles abound in the popular
press on this possible liver damage and raise serious
questions for people with hepatitis C.
with hepatitis C are not immune to the aches and pains that
everyone else suffers. But are they more prone to liver damage
caused by taking common pain relievers than people without
answer to this question is unknown. Usually, studies of such
drugs exclude people with chronic liver diseases, so that they
are not placed at risk by participating in the study.
is known is that the greatest risk from these drugs appears to
come from over-dosage and from taking them with alcohol. Taken
in high doses, some of these common pain relievers can cause
who takes large amounts of acetaminophen, for example, will
have liver damage in proportion to the amount of the drug
taken. Increasing research has also shown that combining
acetaminophen with alcohol can increase the risk of liver
damage caused by acetaminophen.
to Dr. Caroline Riely, Professor of Medicine and Pediatrics at
the University of Tennessee, Memphis, College of Medicine, who
specializes in Hepatology, chronic alcohol abuse “revs up”
certain enzymes in the liver, which then work overtime. These
same overactive enzymes convert acetaminophen to toxic
substances that can harm the liver. Even doses as small as 2
gm (4 extra strength tabs) can cause serious liver injury.
Riely makes another point about alcohol use: “Alcohol is, of
course, a drug and can definitely make hepatitis C worse.
Folks with hepatitis C should drink not at all, or very
sparingly. We can’t emphasize this enough.”
William Lee, professor specializing in liver disease, Dept. of
Internal Medicine, University of Texas Southwestern Medical
Center, Dallas, echoes the potential risks of consuming
alcohol and acetaminophen. He suggests that the more common
cause of difficulty is patients taking too many tablets in 24
hours. He also warns against taking two or three
acetaminophen-containing medications, such as combining cough
syrups and pain relievers, at the same time.
Lee, who published a 1997 article in the New
England Journal of Medicine, gives his bottom line:
acetaminophen dosing should be cautious and should generally
fall short of the dosage recommended on the packaging, such as
2 grams per day, instead of 4. Nonetheless, Dr. Lee adds that
acetaminophen can be used appropriately by people with
has been shown to be toxic to the liver. In fact, even
low-dose (250 mg/day) aspirin therapy has been shown to cause
liver abnormalities. However, the liver damage and
abnormalities are generally not fatal and are reversible when
aspirin therapy is stopped.
considering whether to take these common OTC pain relievers,
as with most chemicals, the safest route is to avoid these
drugs, as they may cause liver damage in some people. At the
same time, they can play a useful role in some instances. If
taken, they should never be combined with alcohol, and they
should be taken at or below the dose recommended on the label.
you’ve heard of this controversial diabetes drug. It helps
the diabetics’ bodies respond better to insulin, which
regulates the level of glucose in the blood stream. As of
March 1998, the FDA had counted 43 patients who suffered acute
liver failure after taking Rezulin for several months.
a result, consumer groups have lobbied to have Rezulin removed
from the market as unsafe. And doctors are now told to test
for liver damage in diabetic people who are taking the drug.
While this drug may not always be inappropriate for people
with hepatitis C, the risks and benefits of taking the drug
should be carefully weighed, with the advice of your doctor.
Augmentin, Ciprofloxacin, Erythromycin)
antibiotics can cause liver damage or other abnormalities. One
new antibiotic that has received media attention for its
apparent potential to cause liver injury is Trovan®.
is used to treat a wide variety of bacterial infections, such
as pneumonia, bronchitis, sinusitis, infections in the abdomen
and sexually transmitted diseases.
drug has been shown to cause very severe liver damage,
including liver failure requiring liver transplant, in some
people. The reaction is unpredictable and happens only in a
very small population of people who take Trovan.
because of the severity of drug reaction, doctors have
reserved this drug for people who have severe, life-or
problem with Trovan, as with Rezulin, is that it is new. When
drugs are tested in clinical trials by pharmaceutical
companies, the vast majority of patients are healthy. It’s
usually only when these drugs hit the market and are widely
used that certain peculiar reactions, such as liver damage,
affecting only a relatively few people, are revealed.
Riely’s advice, “When a new drug comes out, the public
should be wary.” Even though people with hepatitis C are at
a greater risk of having these particular reactions, when they
do occur, people with hepatitis C are likely to have more
severe reactions. The best approach: wait until a new drug is
widely used (often for several years) before giving it a try.
antibiotics can also cause problems. Augmentin can cause
jaundice by slowing the normal flow of bile from the liver.
However, this type of reaction is rare. Ciprofloxacin, another
antibiotic, can rarely cause abnormalities in liver laboratory
liver failure has been reported, but the liver damage is
thought to be reversible when the drug is discontinued.
Finally, erythromycin can also slow the flow of bile from the
liver and lead to jaundice. However, erythromycin-caused liver
changes are more common than seen with the other antibiotics
(nearly 4 in 100,000 people treated with erythromycin reported
such problems). The liver injury is reversible, and the
jaundice usually subsides in a few weeks.
contraceptive steroids, such as the estrogens, can cause
changes in liver function. Such changes include decreases in
the normal flow of bile from the liver, which causes jaundice,
and decreased excretion of bilirubin, a waste product produced
in the liver.
one in 100,000 Americans has reported this reaction. These
liver changes usually go away in the weeks after the estrogens
are discontinued. In contrast to the estrogens, progesterone
has no apparent effect on liver function.
Guiding Principles for OTC and Prescription Drug Use
Protect yourself. Always read the label. Drug labels contain
information on the most common and dangerous potential side
Follow all directions for both OTC and prescription
especially those concerning when and how much of the medicine
to take. Many drugs aren’t harmful when taken in the proper
amounts, but can cause serious damage when taken in excess.
Don’t combine OTC or prescription drugs with
Ask your pharmacist.
While your local pharmacist won’t tell you what drugs you
should or shouldn’t take, he is a great source of
information on possible side effects and drug interactions.
Consult your doctor.
This is the best rule whenever there is a serious question
that a drug could harm your liver. The best doctor to ask is
one who specializes in treating liver diseases. But, do not
assume that your doctor knows everything about all drugs.
Research a drug before taking it –
ask if it is a new drug and if it has been given without
adverse incidents to other patients with hepatitis B or C.
Read the labels and inserts included
with OTC medicines.
Read the inserts provided with prescription drugs. Make sure
the medicine you receive is what your doctor prescribed and
has the correct dosage indicated on the label.
concerning the use of both OTC and prescription medication can
be complicated. However, it is possible to strike a balance.
Don’t be afraid to ask your doctor or pharmacist questions.
yourself about the potential problems of taking these
medications, while consulting your doctor when questions
arise, can help avoid problems that could result from taking
the medications meant to improve your health and the quality
of your life.